Florida, 2021

Damaging Winds in Florida, April 10, 2021

April 10, 2021 · NWS JAX · 5 events in 5 counties and zones

A severe squall line moved across the area during the afternoon and evening hours, producing mainly wind damage with gusts of 40-60 mph. A strong shortwave moved across the Southeast region which drove a mature squall line toward the local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A severe squall line moved across the area during the afternoon and evening hours, producing mainly wind damage with gusts of 40-60 mph. A strong shortwave moved across the Southeast region which drove a mature squall line toward the local area. Steep mid level lapse rates due to drier air aloft and strong low level winds created high DCAPE values which combined to produce strong wind gusts as the broken squall line moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 10, 12:33 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 10, 12:33 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
133 PM EDT Sat Apr 10 2021

.AVIATION...
[Through 18Z Sunday]

Continued VFR for a few more hours with gusty S-SW winds at 15G25
knots before weakening squall line reaches TAF sites in the 21-23Z
time frame with wind gusts up to 35 knots expected as MVFR CIGS/VSBYS
develop in storm activity along the squall line at all TAF sites.
Lingering -SHRA following the squall line in MVFR CIGS from 23-02Z
time frame before rainfall ends and leaves mostly MVFR CIGS at TAF
sites for most of the night before the next convective complex
enters the NE FL region from the Southwest and expect a mix of
developing rainfall and embedded storm activity in the 12-18z time
frame at all NE FL TAF sites, while should just be some light
rainfall at the SSI TAF site. Models generally showing the re-
development of lower MVFR CIGS/VSBYS, but some IFR conds are
possible at GNV/SSI during this time frame.

&&

.PREV DISCUSSION [931 AM EDT]...

.NEAR TERM [Through Tonight]...

A strong shortwave will move across the Southeast and along the
northern Gulf coast today. A mature squall line will move east
along the Florida Panhandle and Alabama towards the area this
afternoon. Guidance suggests the squall line will reach the
western portion of the area as early as 17-18Z, and then rapidly
move across the area. Dry air across central Florida will lift
into northeast Florida this morning and then into southeast
Georgia into the late morning and early afternoon. This drier air
may limit CAPE values across southeast Georgia, and the squall
line could begin to weaken as it reaches the western portion of
the area. The strongest portion of the shortwave will move across
the northern Gulf, which could cause the strongest convection to
move into the Suwannee Valley, where more instability is forecast
to reside. However, the drier air will lead to high DCAPE values
in southeast Georgia, so even a weakening squall line could lead
to strong to severe downburst winds, and this will be the biggest
threat this afternoon. Steep mid level lapse rates due to the
drier air aloft will lead to possible strong to isolated severe
storms across the area as the squall line moves through the area
this afternoon into the early evening.

It will be a breezy day across the area with southerly winds of
10-20 mph with gusts as high as 30-35 mph. The warm southerly
winds will help temperatures climb into the mid to upper 80s to
around 90 across the interior, and the lower 80s at the beaches.

Another shortwave is forecast to move across the northeastern Gulf
late tonight, leading to another round of showers and embedded
storms for northeast Florida near daybreak on Sunday. Overnight
lows will be in the low to mid 60s.

.SHORT TERM [Sunday Through Monday]...

Stacked low over the Ohio River Valley will weaken as it slowly
moves north into the Great Lakes. Its associated cold front will
move southeastward through area Sunday into Sunday night. Another
round of showers and embedded storms spread across northeast
Florida and into southeast Georgia. Models are developing a squall
line over the northern Gulf early Sunday morning and moving into
the Florida peninsula with the strongest storms moving across or
just south of north-central Florida. Due to modest shear and
dewpoints in the mid to upper 60s, an isolated strong to severe
storm will be possible with locally damaging wind gusts and hail
for northeast Florida. Also, deep moisture across northeast
Florida could lead to potential localized flooding due to heavy
rainfall and training storms. The cold front exits the area Sunday
night as weak high pressure builds into the area. Deep layer
ridging takes hold Monday leading to a warm and dry day.

.LONG TERM [Tuesday Through Saturday]...

On Tuesday, the ridge over the Gulf will begin to weaken as a cold
front enters the region. This slow moving cold front will cause an
unsettled pattern for the week as it moves southeastward through
the region. Rain chances return on Wednesday and linger til the
end of the week. Temperatures will be generally above normal with
highs in the 70s and 80s and lows in the 50s and 60s.

.MARINE...

Small Craft Advisory is in effect for the waters this afternoon
and evening for winds around 20 knots. Seas will be 5-7 feet
offshore. South to southeast winds will remain elevated near 10
knots the rest of the night. South to southwest winds will
increase to 15-20 knots with higher gusts by Saturday afternoon. A
squall line will enter the area from the west, and is expected to
weaken as it reaches the TAF sites in the late afternoon hours.
Showers will then remain possible into the evening hours before
dissipating. Another round of showers and embedded storms will
move into the northeast Florida TAF sites near daybreak on Sunday.

Rip Currents: High Risk of rip currents at the beaches today.
Moderate risk of rip currents at the beaches on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  60  79  54  84  54 /  10  30   0   0   0
SSI  63  78  60  80  61 /  50  30  10   0   0
JAX  62  81  60  83  58 /  40  60  10   0   0
SGJ  64  78  62  79  60 /  60  70  10   0   0
GNV  62  78  59  85  55 /  90  90  10   0   0
OCF  63  78  61  86  56 /  80  90  20   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for Coastal
     Duval-Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...High Rip Current Risk until 8 PM EDT this evening for Coastal
     Camden-Coastal Glynn.

AM...Small Craft Advisory until 4 AM EDT Sunday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 11 PM EDT this evening for Coastal
     waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

In the hours before

Special weather statement, Apr 10, 12:41 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
141 PM EDT Sat Apr 10 2021

FLZ020-021-GAZ134-149-162-163-101845-
Hamilton FL-Suwannee FL-Bacon GA-Atkinson GA-Clinch GA-Echols GA-
141 PM EDT Sat Apr 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SUWANNEE...HAMILTON...ECHOLS...
ATKINSON...SOUTHWESTERN BACON AND NORTHWESTERN CLINCH COUNTIES UNTIL
245 PM EDT...

* At 139 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Nashville to 16 miles south of Perry. Movement was east at 35 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Live Oak, Jasper, Homerville, Pearson, Willacoochee, Jennings,
  White Springs, Argyle, Statenville and Suwannee River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3063 8314 3080 8313 3087 8297 3118 8297
      3119 8305 3138 8311 3142 8296 3137 8264
      3122 8269 3111 8264 3032 8275 3032 8280
      2993 8280 2988 8289 3008 8307 3012 8323
      3026 8325 3039 8317 3063 8331
TIME...MOT...LOC 1739Z 259DEG 30KT 3126 8330 2989 8348

KB
Special weather statement, Apr 10, 1:45 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
245 PM EDT Sat Apr 10 2021

FLZ020-021-030-122-222-GAZ132-134-149-151-162-163-250-350-364-101945-
Southern Columbia FL-Union FL-Hamilton FL-Suwannee FL-
Northern Columbia FL-Pierce GA-Bacon GA-Clinch GA-Coffee GA-
Northern Ware GA-Atkinson GA-Western Charlton GA-Echols GA-
Southern Ware GA-
245 PM EDT Sat Apr 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR COLUMBIA...NORTHEASTERN
SUWANNEE...EASTERN HAMILTON...SOUTHEASTERN COFFEE...WEST CENTRAL
PIERCE...EASTERN ECHOLS...SOUTHEASTERN ATKINSON...WESTERN WARE...
SOUTH CENTRAL BACON...CLINCH AND WEST CENTRAL CHARLTON COUNTIES UNTIL
345 PM EDT...

* At 245 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Cogdell to near Mcalpin. Movement was east at 35 mph.

* Small hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  Lake City, Live Oak, Jasper, Homerville, White Springs, Fargo,
  Argyle, Suwannee Springs, Du Pont and Pebble Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3133 8282 3148 8240 3058 8241 3058 8246
      3014 8246 3013 8242 3011 8304
TIME...MOT...LOC 1845Z 257DEG 31KT 3121 8277 3016 8293

KB

The radar

The Moody AFB radar (KVAX), 93 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
April 10, 1:55 PM EST
Where
Suwannee County, 6.59 mi ENE of Obrien
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
911 Call Center
Coordinates
30.070, -82.830

Dispatch reported a tree was blown down near the intersection of County Road 137 and 216th Street. The time of damage was based on radar imagery. The cost of damage was unknown, but it was estimated for inclusion of the event in storm data.

Thunderstorm Wind, Columbia

When
April 10, 2:15 PM EST
Where
Columbia County, 3.03 mi NNW of Benton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.519, -82.673

A few trees were blown down along the U.S. Highway 441 corridor north of Lake City. The time of damage was based on radar.

Thunderstorm Wind, Baker

When
April 10, 3:20 PM EST
Where
Baker County, 0.6 mi E of Glen St Mary
Measured
35 kt (40 mph) estimated gust
Property damage
$100
Reported by
Fire Department/Rescue
Coordinates
30.280, -82.160

A tree was blown down in Glen St. Mary near US Highway 90 and Highway 125. The cost of damage was estimated for inclusion of the event in Storm Data. A nearby mesonet site measured a peak wind gust of 40 mph with the storm.

Thunderstorm Wind, Duval

When
April 10, 3:43 PM EST
Where
Duval County, 2.26 mi SW of (Jax)jacksnville Int
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.480, -81.710

A thunderstorm wind gust of 60 mph from the west was measured at the Jacksonville International Airport (JAX) ASOS.

Thunderstorm Wind, Flagler

When
April 10, 4:36 PM EST
Where
Flagler County, 0.69 mi N of Codys Corner
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
29.350, -81.310

A large tree was blown down along the 8600 block of State Road 11. The cost of damage was estimated for inclusion of the event in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947051, 947053, 947055, 947058, 947057.